Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 264, NWS Hastings, NE

September 30, 2004Phillips County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Sep 30, 2004, 8:42 PM CDT for Phillips County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2004, 8:42 PM CDT (01:42 UTC)
Expired
Sep 30, 2004, 9:45 PM CDT
In force
63 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Phillips County, KS

The radar

The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 010142
SVRGID
KSC147-010245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
842 PM CDT THU SEP 30 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHILLIPS COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 945 PM CDT

* AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  WEST OF LOGAN...OR ABOUT 17 MILES SOUTHWEST OF PHILLIPSBURG...AND
  MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPEED AROUND 855 PM CDT...
  PRAIRIE VIEW AROUND 900 PM CDT...
  GLADE AROUND 910 PM CDT...
  PHILLIPSBURG AND LONG ISLAND AROUND 915 PM CDT...
  KIRWIN AROUND 925 PM CDT...
  WOODRUFF AROUND 930 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3998 9962 3958 9960 3959 9910 4000 9913

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 3:45 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Sep 30, 3:45 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
345 PM CDT THU SEP 30 2004

...FIRST FROST OR FREEZE OF SEASON POSSIBLE SATURDAY MORNING...

.SHORT TERM...MAIN FORECAST CHALLENGE REVOLVES AROUND POTENT COLD
FRONT SLATED TO MOVE THROUGH FORECAST AREA FRIDAY.

MORNING UPPER AIR ANALYSIS/WV SATELLITE IMAGERY SHOWING SPLIT FLOW
REGIME IN PLACE ACROSS THE CONUS...W/ MEAN UPPER TROF OVER THE WEST
AND RATHER FLAT UPPER RIDGE TO THE EAST. SEVERAL PIECES OF ENERGY
ASSOCIATED W/ TROF TO THE WEST...CENTER OF WHICH CAN BE SEEN
SPINNING ACROSS SRN UT...AND LEAD IMPULSE ALREADY KICKING OFF
CONVECTION AS IT PIVOTS NE THROUGH ERN CO. IN THE NORTHERN
STREAM...S/W TROF THAT WILL PULL COLD FRONT DOWN FRIDAY SPINNING
SOUTH THROUGH MANITOBA/SASKATCHEWAN.

18Z SFC ANALYSIS PLACED LOW PRESSURE CENTER OVER NE CO...W/ TROF
AXIS EXTENDING TO THE SOUTH AND STATIONARY BOUNDARY EXTENDING FROM
THE NEB PANHANDLE THRU CENT SDAK. FRONT THAT WILL USHER MUCH COLDER
AIR INTO THE CENTRAL PLAINS TOMORROW MAKING STEADY SE PROGRESS
THROUGH WESTERN CANADIAN PROVINCES.

TONIGHT...UPPER TROF TO THE WEST SHEARS APART...WITH SOME ENERGY
RETROGRADING INTO THE PACIFIC WHILE THE REMAINING ENERGY LIFTS ENE.
SFC LOW AND SFC TROF ARE KICKED ENE THROUGH NEBRASKA ALONG
STATIONARY BOUNDARY...BRINGING INITIAL SHOWER/TSTM CHANCES THIS
EVENING.  MEANWHILE...NORTHERN STREAM TROF AND ASSOCIATED COLD FRONT
WILL CONTINUE HEADING SE. CLOUDS/PCPN/WINDS SHOULD SERVE TO HOLD
TEMPS IN THE 50S.

REAL FRONT/COLD AIR ARRIVES EARLY FRIDAY...BRINGING MORE STRATIFORM
RAINFALL. ETA H85 WIND PROGS STILL LOOK IMPRESSIVE AT 55KT...THOUGH
CORE HAS SHIFTED A LITTLE FARTHER EAST WHERE IT HAS BEEN
HISTORICALLY MORE DIFFICULT TO ATTAIN ADVISORY CRITERIA. WILL HOLD
OFF ANY HEADLINE AND MAINTAIN WINDY WORDING. WILL ALSO MAINTAIN
FALLING TEMPERATURES THROUGH THE AFTERNOON. PRECIPITATION AND CLOUD
COVER WILL CLEAR OUT QUICKLY BEHIND BOUNDARY...SO OVERALL POP
SCENARIO LOOKED FINE WITH TWEAKS MADE FOR MAINLY COLLABORATIVE
REASONS. CONTINUED WITH IDEA OF FALLING TEMPERATURES THROUGH THE DAY.

FRIDAY NIGHT/SATURDAY MORNING...GUIDANCE HAS CONTINUED TO TREND
DOWNWARD SLIGHTLY...AND WITH CLEAR SKY/LIGHT WINDS...FOLLOWED SUIT.
THIS BROUGHT FREEZING TEMPERATURES TO NEAR THE 1-80 CORRIDOR. FROST
WORDING STILL LOOKS ON TRACK...AND WILL HAVE TO CONTINUE TO MONITOR
TRENDS FOR POTENTIAL FROST/FREEZE HEADLINES. FOR NOW WILL ISSUE A
FREEZE OUTLOOK TO HIGHLIGHT POTENTIAL FOR FIRST FROST/FREEZE OF THE
SEASON.

.LONG TERM...SUNDAY MORNING THROUGH NEXT THURSDAY.  NOT A WHOLE LOT
OF CHANGES NEEDED TO EXISTING FORECAST AT THIS POINT...ALTHOUGH THE
EXCEPTION MAY COME LATE WEDNESDAY/EARLY THURSDAY TIME FRAME.  THE
NEXT COLD FRONT IS POISED TO MAKE A RUN AT THE AREA SUNDAY.  WITH
LITTLE TO NO TIME FOR MOISTURE TO RETURN BEHIND DEPARTING HIGH AND
WEAK UPPER SUPPORT...DO NOT EXPECT MUCH IF ANYTHING IN THE WAY OF
PRECIP AND HAVE KEPT IT DRY ATTM.  TEMPS ON SUNDAY COULD END UP
BEING A LITTLE TRICKY.  IF FRONT DECIDES TO SLOW DOWN...GOOD MIXING
POTENTIAL AHEAD OF THE BOUNDARY COULD HELP BOOST TEMPS MORE THAT
WHAT IS ADVERTISED RIGHT NOW.  FOR NOW...WILL MAINTAIN MID/UPPER 60S
BANKING ON FRONT ARRIVING FASTER GIVEN EXTENT OF COLDER AIR ONCE
AGAIN WAITING TO SPILL SOUTH.

THEREAFTER...YET ANOTHER SHOT OF EARLY SEASON COOL AIR TAKES AIM ON
THE AREA...QUITE SIMILAR TO WHAT IS OCCURRING IN THE SHORT TERM.
THE ONLY DIFFERENCE THIS TIME AROUND APPEARS TO BE THE LOCATION OF
THE SURFACE HIGH...LIKELY A LITTLE FARTHER EAST THAN THIS GO
AROUND.  NEVERTHELESS...EXPECT COLD CONDITIONS TO BE PRESENT ONCE
AGAIN ACROSS A LARGE PART OF THE FORECAST AREA...AND HAVE LOWERED
BOTH MONDAY AND TUESDAY HIGHS A FEW DEGREES.  ALSO TWEAKED TUESDAY
MORNING LOWS DOWNWARD A BIT WITH EXPECTED DRIER AIR AND GOOD
RADIATIONAL COOLING OPPORTUNITIES.  COLDER AIR BEGINS A RETREAT TO
THE EAST BY TUESDAY AFTERNOON...WITH HIGHS SLOWLY MODERATING ON
WEDNESDAY.

ON THURSDAY...THE NEXT SYSTEM SLIDES OUT OF THE ROCKIES INTO THE
PLAINS.  HAVE KEPT GOING FORECAST DRY AT THIS POINT DUE TO
UNCERTAINTIES EXISTING IN THE LONG RANGE MODELS AND UNCERTAIN DEGREE
OF MOISTURE RETURN.  HOWEVER...THE GFS...CANADIAN...AND EUROPEAN
HAVE COME INTO GOOD AGREEMENT TODAY ON THIS NEXT WAVE...SO WOULD NOT
BE SURPRISED TO SEE ANOTHER ROUND OF PRECIP TOWARD MIDWEEK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

VII/LAWRENCE
Hazardous weather outlook, Sep 30, 11:22 AM CDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1122 AM CDT THU SEP 30 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-011200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
1122 AM CDT THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WESTERN NEBRASKA
AND WESTERN KANSAS...MOVING INTO SOUTH CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS BY MID AFTERNOON. ONE OR TWO OF THE STORMS COULD
PRODUCE GUSTY WINDS AND SMALL HAIL LATE THIS AFTERNOON AND EARLY THIS
EVENING...HOWEVER NO WIDESPREAD SEVERE WEATHER IS EXPECTED.  REMEMBER
THAT DANGEROUS LIGHTNING IS ALWAYS A HAZARD IN ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG SURFACE HIGH PRESSURE WILL MOVE INTO THE CENTRAL PLAINS
FRIDAY NIGHT...PROVIDING CLEAR SKIES AND LIGHT WINDS.  TEMPERATURES
WILL FALL INTO THE UPPER 20S AND LOWER 30S LATE FRIDAY NIGHT ACROSS
SOUTH CENTRAL NEBRASKA...AND INTO THE MIDDLE 30S ACROSS NORTH CENTRAL
KANSAS.  TEMPERATURES THIS COLD WILL RESULT IN THE POTENTIAL FOR A
HARD FREE NORTH OF INTERSTATE 80 WITH A HIGH RISK FOR FROST SOUTH
OF THE INTERSTATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LAWRENCE/JCB

In the hours before

Special weather statement, Sep 30, 2:50 PM CDT, 5 hours 52 minutes before
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-011200-

FREEZE OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
250 PM CDT THU SEP 30 2004

...FIRST FROST OR FREEZE OF THE SEASON LIKELY SATURDAY MORNING...

A STRONG COLD FRONT WILL MOVE THROUGH SOUTH CENTRAL NEBRASKA AND
NORTH CENTRAL KANSAS BY FRIDAY AFTERNOON...WITH UNSEASONABLY COOL
SURFACE HIGH PRESSURE BUILDING IN BEHIND THE FRONT FRIDAY NIGHT.
THE COMBINATION OF CLEAR SKIES...LIGHT WINDS...AND DRY AIR IN PLACE
ACROSS THE REGION WILL ALLOW TEMPERATURES TO FALL QUICKLY AFTER
SUNSET FRIDAY.  OVERNIGHT LOW TEMPERATURES WILL LIKELY BOTTOM OUT
IN THE UPPER 20S TO NEAR 30 DEGREES ALONG AND NORTH OF INTERSTATE
80...WITH SLIGHTLY WARMER READINGS IN THE LOWER TO MIDDLE 30S SOUTH
OF THE INTERSTATE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR
ADDITIONAL UPDATES ON THIS DEVELOPING COLD WEATHER EVENT.

LAWRENCE

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 10:02 PM CDTSevere Thunderstorm WarningGIDPhillips58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.